Colorado, 2012

Flash Flood and Hail in Colorado, June 6, 2012

June 6, 2012 · NWS PUB · 31 events in 2 counties and zones

Hail up to the size of tennis balls occurred on the east side of Colorado Springs. Flooding also occurred with the accompanying heavy rainfall of around four inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Hail up to the size of tennis balls occurred on the east side of Colorado Springs. Flooding also occurred with the accompanying heavy rainfall of around four inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 6, 1:51 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 6, 1:51 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MDT WED JUN 6 2012

.SHORT TERM...
(TONIGHT AND THURSDAY)

...SHORT TERM FOCUS IS ON THUNDERSTORM COVERAGE AND INTENSITY
ACROSS I-25 CORRIDOR AND PLAINS...

CURRENTLY...WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS SHOWING WEAK
SOUTH TO SOUTHWESTERLY FLOW ALOFT ACROSS THE CWA WITH A BROAD UPPER
TROUGH ACROSS THE GREAT BASIN MOVING EAST-NORTHEAST. SURFACE TROUGH
DEVELOPING ACROSS THE PLAINS...IN COMBINATION WITH CENTRAL PLAINS
SURFACE HIGH.  THIS IS GENERATING MOIST LOW LEVEL UPSLOPE FLOW
ACROSS MOST OF EASTERN COLORADO.

REST OF TODAY AND TONIGHT...SOUTHWEST FLOW ALOFT INCREASES SOMEWHAT
ACROSS THE CWA THIS LATE AFTERNOON AS SHORTWAVE ROTATES THROUGH
UPPER TROUGH ACROSS THE NORTHWEST US. SHORTWAVE TROUGH MOVING
THROUGH THE PATTERN ACROSS NORTHWEST COLORADO AND WYOMING THIS
AFTERNOON AND EVENING. PLENTY OF LOW LEVEL MOISTURE ACROSS THE
I-25 CORRIDOR AND PLAINS THIS AFTERNOON...WITH FORECAST CAPES OF
OVER 1000 J/KG. CONVECTIVE INHIBITION IS ERODED AWAY BY
MIDAFTERNOON...BUT STILL WEAK CAPE OVER PORTIONS OF THE SOUTHEAST
PLAINS.

CONCERNING THE LATEST SHORT TERM MODELS...NSSL WRF IS THE MOST
AGGRESSIVE WITH PRECIPITATION OVER EL PASO COUNTY AND THE RATON
RIDGE INTO THE LATE AFTERNOON. NAM12 ALSO SHOWS SOME CONVECTION
MOVING OFF THE RATON RIDGE INTO THE PLAINS BY LATE AFTERNOON AND
EVENING. SPC EXPANDED THE SLIGHT RISK TO INCLUDE THE I-25 CORRIDOR
AND EAST TO EADS...LAS ANIMAS...AND WESTERN BACA COUNTY.  THAT LOOKS
GOOD CONSIDERING TRENDS ON SHORT RANGE MODELS...FIRING CONVECTION
OVER LAS ANIMAS COUNTY AND INTO THE PLAINS BY LATE AFTERNOON AND
EARLY EVENING.

MODELS FORECAST CONVECTION TO CONTINUE THROUGH MID EVENING. HOWEVER
BEST MOISTURE AND DYNAMICS ACROSS NORTHEAST COLORADO. SKIES SHOULD
BECOME MOSTLY CLOUDY OVERNIGHT ACROSS THE NORTHERN PART OF THE PLAINS
AND PIKES PEAK REGION FROM CONVECTIVE DEBRIS AND LOW LEVEL MOISTURE.

DRY AND MILD WEATHER EXPECTED ACROSS WESTERN PORTION OF THE
CWA...WITH SOUTHWEST BREEZES FORECAST LATE THIS AFTERNOON AND
EARLY EVENING.

THURSDAY...SIMILAR WEATHER SET UP COMPARED TO WEDNESDAY...AS UPPER
FLOW CONTINUES FROM WEST-SOUTHWEST WITH UPPER TROUGH IN NORTHWEST
US. AMPLE LOW LEVEL MOISTURE ACROSS THE I-25 CORRIDOR WITH FORECAST
DEW POINTS IN THE 50S AND CAPES FROM 1200-2500 J/KG ON NAM12. NAM12
ALSO FORECASTING QUITE A BIT OF CIN ACROSS FAR SOUTHEAST COUNTIES
THOUGH...SO WOULD EXPECT CONVECTION TO INITIATE ACROSS THE SOUTHEAST
MOUNTAINS. MID LEVEL TEMPERATURES SIMILAR TO WEDNESDAY...SO LOOK FOR
HIGHS MAINLY IN THE UPPER 70S TO 80S ACROSS THE PLAINS AND HIGH
VALLEYS...AND 60S AND 70S ACROSS THE MOUNTAINS. -TLM-

.LONG TERM...
(THURSDAY NIGHT THROUGH FRIDAY)

...FIRE WEATHER CONCERNS THIS WEEKEND...

...SVR WEATHER NEXT WEEK...

EXPECT LINGERING THUNDERSTORMS OVER THE PALMER DIVIDE AND FAR
NORTHEAST PORTION OF THE CWA THURSDAY EVENING AS SHORTWAVE EXITS
NORTHEAST COLORADO. REST OF THE CWA MAY BE CAPPED...LIMITING THE
AMOUNT OF THUNDERSTORMS THAT MAKE IT ONTO THE SOUTHEAST PLAINS THURSDAY
EVENING. BY FRIDAY...DRY SOUTHWEST FLOW ALOFT SPREADS FARTHER
EAST. UPSLOPE FLOW WILL BE CONFINED TO THE FAR EASTERN COUNTIES
WITH SHALLOW LOW LEVEL MOISTURE AND WEAK CONVERGENCE ALLOWING FOR
A FEW THUNDERSTORMS TO FIRE ALONG THE KS/CO BORDER. TEMPERATURES
BEGIN TO WARM MOST AREAS ON FRIDAY. FIRE WEATHER CONCERNS BEGIN TO
ESCALATE AS WELL ESPECIALLY FOR THE MOUNTAINS AND SAN LUIS VALLEY.
HOWEVER...FUEL STATUSES WILL BE THE DETERMINING FACTOR FOR FIRE
WEATHER HIGHLIGHTS.

UPPER LOW MOVES INTO THE NORTHERN ROCKIES WITH INCREASING WEST TO
SOUTHWEST FLOW ACROSS ALL OF THE CWA SATURDAY. SATURDAY WILL HOLD
SIGNIFICANT CONCERNS FOR FIRE WEATHER. TEMPERATURES WILL BE VERY
WARM WITH HIGHS IN THE MID TO UPPER 90S ON THE PLAINS (MEX
GUIDANCE IS ADVERTISING 101 FOR PUEBLO SATURDAY)...WINDY CONDITIONS AND
VERY LOW RELATIVE HUMIDITIES IN THE SINGLE DIGITS. SURFACE WINDS
WILL LIKELY BE IN THE 15-25 MPH RANGE WITH GUSTS T0 40 MPH
RANGE...AND STRONGER IN THE MOUNTAINS. FIRE WEATHER HIGHLIGHTS
WILL BE NEEDED SATURDAY...BUT THOSE WILL HAVE TO BE COORDINATED WITH
FIRE AGENCIES AND BASED ON THE STATUS OF THE FUELS.

PACIFIC FRONT IS PROGGED TO MOVE THROUGH THE NORTHEAST PORTION OF
THE CWA SUNDAY AFTERNOON. IT WILL BE SLIGHTLY COOLER FOR AREAS
BEHIND THE FRONT...BUT FIRE WEATHER CONCERNS WILL PERSIST OVER THE
SOUTH CENTRAL AND SOUTHEAST PORTIONS OF THE CWA. IN ADDITION...GUSTY
WINDS ARE LIKELY WITH THE FROPA WHICH COULD AGGRAVATE FIRE WEATHER
CONDITIONS BEFORE COOLER AIR ARRIVES.

FRONT CONTINUES SOUTHWARD SUNDAY EVENING WITH COOLER AIR MOVING IN
BEHIND THE FRONT. UPSLOPE FLOW MONDAY ALLOWS LOW LEVEL MOISTURE TO
INCREASE ACROSS THE PLAINS MONDAY WITH CONVECTION EXPECTED TO FIRE
ALONG THE EASTERN SLOPES OF THE MOUNTAINS. THE THREAT OF
CONVECTION...POSSIBLY SEVERE...INCREASES TUESDAY ON THE PLAINS WITH
MODELS SHOWING A DECENT SHORTWAVE MOVING ACROSS COLORADO DURING THE
AFTERNOON...ALONG WITH DEEPER UPSLOPE FLOW AND BETTER LOW LEVEL
MOISTURE. GFS IS MORE BULLISH WITH THUNDERSTORM DEVELOPMENT MONDAY
AND TUESDAY WHILE ECMWF KEEPS FLAT WESTERLY FLOW ALOFT THROUGH
EARLY NEXT WEEK. STARK

&&

.AVIATION...
VFR CONDITIONS EXPECTED AT KALS THROUGH THE NEXT 24 HOURS WITH GUSTY
AFTERNOON SOUTHWEST WINDS OF 20-28KTS.

LATEST MODELS INDICATING ISOLATED STORMS DEVELOPING ACROSS THE
EASTERN MTS THROUGH THE LATE AFTERNOON WITH ISOLATED TO SCATTERED
STORMS...A FEW SEVERE...THEN DEVELOPING ALONG AND EAST OF THE THE
I-25 CORRIDOR INTO THE EARLY EVENING. LOOKS LIKE THE BEST CHANCES
FOR STORMS AFFECTING THE TERMINALS WOULD BE AT KCOS WITH UPSLOPE
FLOW HELPING TO INITIATE CONVECTION WITH STORMS DIMINISHING AFT 03Z.
MVFR AND LOCAL IFR CIGS EXPECTED ACROSS THE EASTERN PLAINS OVERNIGHT
WITH MOIST UPSLOPE FLOW ALLOWING FOR STRATUS DEVELOPMENT. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/40
Hazardous weather outlook, Jun 6, 10:20 AM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1120 AM MDT WED JUN 6 2012

COZ058>089-093>099-071730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1120 AM MDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE EASTERN MOUNTAINS AND PALMER DIVIDE THIS AFTERNOON...AND THEN
SPREAD EASTWARD ACROSS PORTIONS OF THE I-25 CORRIDOR AND EASTERN
PLAINS THROUGH THE LATE AFTERNOON AND EARLY EVENING. THE MAIN
THREATS FROM MOST OF THE THUNDERSTORMS WILL BE LIGHTNING...GUSTY
WINDS UP TO 50 MPH...AND BRIEF HEAVY RAIN. HOWEVER...ONE OR TWO
STORMS ACROSS THE PIKES PEAK REGION...AND GENERALLY NORTH OF US
HIGHWAY 50 COULD BECOME SEVERE PRODUCING HAIL ONE INCH IN DIAMETER
OR GREATER AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY OVER THE
EASTERN MOUNTAINS AND PLAINS...WITH THE BEST CHANCE OF STORMS
OVER AREAS NORTH OF THE ARKANSAS RIVER. THE MAIN THREAT WITH
THUNDERSTORMS WILL BE LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH.
ONE OR TWO STRONG STORMS WILL BE POSSIBLE...PRODUCING HAIL TO NEAR
1 INCH IN DIAMETER...WIND GUSTS UP TO 55 MPH AND FREQUENT
LIGHTNING.

OVER THE WEEKEND...CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP
ACROSS THE MOUNTAINS...AS SOUTHWEST WINDS INCREASE AND RELATIVE
HUMIDITY FALLS TO VERY LOW LEVELS.

THUNDERSTORMS WILL RETURN TO PORTIONS OF THE EASTERN MOUNTAINS MONDAY
AFTERNOON...AND TO THE EASTERN MOUNTAINS AND PLAINS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS THE EASTERN MOUNTAINS AND PLAINS FROM MID AFTERNOON
THROUGH EARLY EVENING.

81/81

In the hours before

Special weather statement, Jun 6, 1:49 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT WED JUN 6 2012

COZ074-088-062115-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
249 PM MDT WED JUN 6 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEGUNDO...OR 16 MILES WEST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BONCARBO.
  COKEDALE.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM. BRIEF HEAVY DOWNPOURS ARE ALSO POSSIBLE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 6, 2:15 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
315 PM MDT WED JUN 6 2012

COZ074-088-062145-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
315 PM MDT WED JUN 6 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BONCARBO...OR 11 MILES WEST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BONCARBO.
  COKEDALE.

PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 6, 2:44 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT WED JUN 6 2012

COZ074-088-062215-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
344 PM MDT WED JUN 6 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...TRINIDAD.

AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COKEDALE...OR 9 MILES WEST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  COKEDALE.
  TRINIDAD.

PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 6, 2:52 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT WED JUN 6 2012

COZ088-062215-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
352 PM MDT WED JUN 6 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HOEHNE...OR 13 MILES EAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS
COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 6, 3:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
415 PM MDT WED JUN 6 2012

COZ074-088-062245-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
415 PM MDT WED JUN 6 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BONCARBO...OR 15 MILES WEST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BONCARBO.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 6, 3:25 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT WED JUN 6 2012

COZ088-094-062300-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
425 PM MDT WED JUN 6 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF MODEL...OR 28 MILES EAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS
COUNTY.

PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 135 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

28 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Las Animas

When
June 6, 3:45 PM MST to 3:50 PM MST
Where
Las Animas County, 14.28 mi ESE of Model
Measured
1 in hail
Reported by
Public
Coordinates
37.250, -104.030

Hail, Las Animas

When
June 6, 3:56 PM MST to 4:01 PM MST
Where
Las Animas County, 1.1 mi W of Segundo
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -104.750

Hail, El Paso

When
June 6, 5:51 PM MST to 6:00 PM MST
Where
El Paso County, 5.1 mi SSW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.730

Hail, El Paso

When
June 6, 5:53 PM MST to 6:05 PM MST
Where
El Paso County, 6.15 mi NNE of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.770

Hail, El Paso

When
June 6, 6:00 PM MST to 6:10 PM MST
Where
El Paso County, 2.99 mi SE of Colorado Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.800, -104.780

Hail, El Paso

When
June 6, 6:02 PM MST to 6:12 PM MST
Where
El Paso County, 5.76 mi NNW of Peterson Afb
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.740

Hail, El Paso

When
June 6, 6:04 PM MST to 6:15 PM MST
Where
El Paso County, 2.56 mi ENE of Colorado Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.780

Hail, El Paso

When
June 6, 6:10 PM MST to 6:20 PM MST
Where
El Paso County, 2.82 mi N of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -104.700

Hail, El Paso

When
June 6, 6:13 PM MST to 6:25 PM MST
Where
El Paso County, 6.15 mi NNE of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.770

Thunderstorm Wind, El Paso

When
June 6, 6:14 PM MST to 6:16 PM MST
Where
El Paso County, 3.81 mi NNW of Colorado Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.880, -104.850

Hail, El Paso

When
June 6, 6:19 PM MST to 6:30 PM MST
Where
El Paso County, 2.56 mi WNW of Peterson Afb
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.750

Hail, El Paso

When
June 6, 6:19 PM MST to 6:30 PM MST
Where
El Paso County, 5.76 mi NNW of Peterson Afb
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.740

Hail, El Paso

When
June 6, 6:19 PM MST to 6:30 PM MST
Where
El Paso County, 5.53 mi NNW of Peterson Afb
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.900, -104.760

Hail, El Paso

When
June 6, 6:20 PM MST to 6:30 PM MST
Where
El Paso County, 4.28 mi SSW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.720

Thunderstorm Wind, El Paso

When
June 6, 6:20 PM MST to 6:22 PM MST
Where
El Paso County, 2.99 mi NE of Peterson Afb
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.860, -104.670

Hail, El Paso

When
June 6, 6:21 PM MST to 6:30 PM MST
Where
El Paso County, 4.87 mi N of Peterson Afb
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.900, -104.720

Hail, El Paso

When
June 6, 6:22 PM MST to 6:32 PM MST
Where
El Paso County, 3.51 mi WSW of Colorado Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.810, -104.880

Hail, El Paso

When
June 6, 6:26 PM MST to 6:35 PM MST
Where
El Paso County, 2.13 mi NE of Colorado Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.790

Hail, El Paso

When
June 6, 6:32 PM MST to 6:40 PM MST
Where
El Paso County, 3.5 mi SW of Colorado Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.790, -104.860

Hail, El Paso

When
June 6, 6:33 PM MST to 6:43 PM MST
Where
El Paso County, 2.99 mi SE of Colorado Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
38.800, -104.780

Flash Flood, El Paso

When
June 6, 6:38 PM MST to 8:00 PM MST
Where
El Paso County, 2.78 mi SE of Colorado Spgs to 2.67 mi NE of Colorado Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.800, -104.786

Significant flooding occurred in low lying areas on the east side of Colorado Springs. Near the Citadel Mall...a flood prone intersection saw hail collecting to a depth of around four feet in the intersection. Numerous vehicles were stalled and abandoned...and water rescues were necessary. Other intersections with poor drainage flooded on the east side of the city...and some basement flooding occurred.

Hail, El Paso

When
June 6, 6:40 PM MST to 6:50 PM MST
Where
El Paso County, 2.99 mi SE of Colorado Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
38.800, -104.780

Hail, El Paso

When
June 6, 6:43 PM MST to 6:50 PM MST
Where
El Paso County, 3.51 mi WSW of Colorado Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.810, -104.880

Hail, El Paso

When
June 6, 6:48 PM MST to 6:58 PM MST
Where
El Paso County, 3.4 mi NW of Security
Measured
1.75 in hail
Reported by
Public
Coordinates
38.780, -104.790

Hail, El Paso

When
June 6, 6:49 PM MST to 7:00 PM MST
Where
El Paso County, 3.81 mi NNW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -104.740

Hail, El Paso

When
June 6, 6:49 PM MST to 7:00 PM MST
Where
El Paso County, 2.13 mi NE of Colorado Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.790

Hail, El Paso

When
June 6, 7:00 PM MST to 7:10 PM MST
Where
El Paso County, 2.14 mi NNE of Security
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -104.730

Hail, El Paso

When
June 6, 7:03 PM MST to 7:10 PM MST
Where
El Paso County, 1.76 mi WNW of Security
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
38.760, -104.770

Hail, Las Animas

When
June 6, 7:19 PM MST to 7:24 PM MST
Where
Las Animas County, 3.58 mi WNW of Weston
Measured
0.88 in hail
Reported by
Public
Coordinates
37.150, -104.910

Hail, Las Animas

When
June 6, 8:23 PM MST to 8:28 PM MST
Where
Las Animas County, 0.88 mi SE of Weston
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -104.840

Hail, Las Animas

When
June 6, 8:43 PM MST to 8:48 PM MST
Where
Las Animas County, 1.3 mi WNW of Segundo
Measured
0.75 in hail
Reported by
Public
Coordinates
37.130, -104.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378175, 378174, 378176, 378177, 378182, 378179, 378178, 378180, 378181, 378199, 378183, 378184, 378186, 378188, 378200, 378185, 378187, 378190, 378189, 378195, 378168, 378194, 378191, 378196, 378192, 378193, 378198, 378197, 378201, 378202, 378203.